There have been recent reports of children who experienced rashes or skin lesions or an inflammatory response several weeks after having been infected with COVID-19.
“COVID toes”, also known as chilblain-like lesions, are one of several skin lesions seen in COVID-19. These particular skin lesions seem to be a specific rash and are usually seen in children or young adults and not associated with severe disease. These skin lesions occur later in the evolution of the illness. They often don't require any specific treatment unless they are causing symptoms. The most common symptoms with "COVID toes" are pain or itching. If this is an issue, you can see your doctor and they may prescribe a topical steroid cream for symptom relief.
There have been a couple of hundred cases worldwide of a syndrome that seems to appear in children several weeks after they have been infected with COVID-19. The rare condition, mostly reported in Europe, the United Kingdom and the United States, is now referred to as multisystem inflammatory syndrome in children (MIS-C). It can resemble other known illnesses like toxic shock, Kawasaki disease and gastrointestinal illness and can include symptoms like rashes, fever, swelling of the hands and feet. The syndrome appears to be caused by an exaggerated immune response. Most children who have had this illness have recovered.
There have been no confirmed cases of this syndrome in B.C., however, the first cases of suspect MIS-C were reported in August 2020. The cases are considered suspect because they did not test positive for COVID-19 virus, they did not test positive for COVID-19 antibodies, and they had no known exposure to a reported COVID-19 case. Since none of the cases were linked to a COVID-19 infection, it is expected that they are likely due to another cause. All cases have recovered.
As B.C. has seen much lower rates of COVID-19 infection than other parts of the world, we are also less likely to see cases of MIS-C. BC Children's Hospital will continue to monitor closely any patients with symptoms that could be in keeping with MIS-C.